Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter March 18, 2017

Kazhdan projections, random walks and ergodic theorems

  • Cornelia Druţu EMAIL logo and Piotr W. Nowak

Abstract

In this paper we investigate generalizations of Kazhdan’s property (T) to the setting of uniformly convex Banach spaces. We explain the interplay between the existence of spectral gaps and that of Kazhdan projections. Our methods employ Markov operators associated to a random walk on the group, for which we provide new norm estimates and convergence results. This construction exhibits useful properties and flexibility, and allows to view Kazhdan projections in Banach spaces as natural objects associated to random walks on groups.

We give a number of applications of these results. In particular, we address several open questions. We give a direct comparison of properties (TE) and FE with Lafforgue’s reinforced Banach property (T); we obtain shrinking target theorems for orbits of Kazhdan groups; finally, answering a question of Willett and Yu we construct non-compact ghost projections for warped cones. In this last case we conjecture that such warped cones provide counterexamples to the coarse Baum–Connes conjecture.

Award Identifier / Grant number: Geometric and analytic aspects of infinite groups

Award Identifier / Grant number: ANR Blanc ANR-10-BLAN 0116

Award Identifier / Grant number: Labex CEMPI ANR-11-LABX-0007-01

Funding source: Narodowe Centrum Nauki

Award Identifier / Grant number: DEC-2013/10/EST1/00352

Funding statement: The research of both authors was supported by the EPSRC grant “Geometric and analytic aspects of infinite groups”. The research of the first author was also partially supported by the project ANR Blanc ANR-10-BLAN 0116, acronym GGAA, and by the Labex CEMPI (ANR-11-LABX-0007-01). The research of the second author was partially supported by Narodowe Centrum Nauki grant DEC-2013/10/EST1/00352.

Acknowledgements

The second author would like to thank the Mathematical Institute at the University of Oxford for its hospitality during a four-month stay which made this work possible. Both authors thank Mikael de la Salle, Adam Skalski, Alain Valette, Rufus Willett and Guoliang Yu for valuable comments. We are grateful to the referee for numerous suggestions that allowed to improve the presentation significantly.

References

[1] C. A. Akemann and M. E. Walter, Unbounded negative definite functions, Canad. J. Math. 33 (1981), no. 4, 862–871. 10.4153/CJM-1981-067-9Search in Google Scholar

[2] U. Bader, A. Furman, T. Gelander and N. Monod, Property (T) and rigidity for actions on Banach spaces, Acta Math. 198 (2007), no. 1, 57–105. 10.1007/s11511-007-0013-0Search in Google Scholar

[3] U. Bader and P. W. Nowak, Cohomology of deformations, J. Topol. Anal. 7 (2015), no. 1, 81–104. 10.1142/S1793525315500041Search in Google Scholar

[4] U. Bader, C. Rosendal and R. Sauer, On the cohomology of weakly almost periodic group representations, J. Topol. Anal. 6 (2014), no. 2, 153–165. 10.1142/S1793525314500125Search in Google Scholar

[5] B. Bekka, P. de la Harpe and A. Valette, Kazhdan’s property (T), New Math. Monogr. 11, Cambridge University Press, Cambridge 2008. 10.1017/CBO9780511542749Search in Google Scholar

[6] B. Bekka and B. Olivier, On groups with property (Tp), J. Funct. Anal. 267 (2014), no. 3, 643–659. 10.1016/j.jfa.2014.05.008Search in Google Scholar

[7] V. Bentkus and F. Götze, Lattice point problems and distribution of values of quadratic forms, Ann. of Math. (2) 150 (1999), no. 3, 977–1027. 10.2307/121060Search in Google Scholar

[8] Y. Benyamini and J. Lindenstrauss, Geometric nonlinear functional analysis. Vol. 1, Amer. Math. Soc. Colloq. Publ. 48, American Mathematical Society, Providence 2000. 10.1090/coll/048Search in Google Scholar

[9] M. Bourdon and H. Pajot, Cohomologie lp et espaces de Besov, J. reine angew. Math. 558 (2003), 85–108. Search in Google Scholar

[10] J. Bourgain and A. Gamburd, On the spectral gap for finitely-generated subgroups of SU(2), Invent. Math. 171 (2008), no. 1, 83–121. 10.1007/s00222-007-0072-zSearch in Google Scholar

[11] J. Bourgain and A. Gamburd, A spectral gap theorem in SU(d), J. Eur. Math. Soc. (JEMS) 14 (2012), no. 5, 1455–1511. 10.4171/JEMS/337Search in Google Scholar

[12] J. Bourgain and P. Varjú, Expansion in SLd(𝐙/q𝐙),q arbitrary, Invent. Math. 188 (2012), no. 1, 151–173. 10.1007/s00222-011-0345-4Search in Google Scholar

[13] M. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Springer, Berlin 1999. 10.1007/978-3-662-12494-9Search in Google Scholar

[14] N. P. Brown, Kazhdan’s property T and C-algebras, J. Funct. Anal. 240 (2006), no. 1, 290–296. 10.1016/j.jfa.2006.05.003Search in Google Scholar

[15] M. Burger, Kazhdan constants for SL(3,𝐙), J. reine angew. Math. 413 (1991), 36–67. Search in Google Scholar

[16] I. Chatterji, C. Druţu and F. Haglund, Kazhdan and Haagerup properties from the median viewpoint, Adv. Math. 225 (2010), no. 2, 882–921. 10.1016/j.aim.2010.03.012Search in Google Scholar

[17] X. Chen and Q. Wang, Ideal structure of uniform Roe algebras of coarse spaces, J. Funct. Anal. 216 (2004), no. 1, 191–211. 10.1016/j.jfa.2003.11.015Search in Google Scholar

[18] X. Chen and Q. Wang, Ghost ideals in uniform Roe algebras of coarse spaces, Arch. Math. (Basel) 84 (2005), no. 6, 519–526. 10.1007/s00013-005-1189-1Search in Google Scholar

[19] F. Chong, E-theory for Lp-algebras and the dual Novikov conjecture, Ph.D. thesis, Vanderbilt University 2014. Search in Google Scholar

[20] A. Connes, Noncommutative geometry, Academic Press, San Diego 1994. Search in Google Scholar

[21] J.-P. Conze and Y. Guivarc’h, Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts, Discrete Contin. Dyn. Syst. 33 (2013), no. 9, 4239–4269. 10.3934/dcds.2013.33.4239Search in Google Scholar

[22] H. Davenport and D. J. Lewis, Gaps between values of positive definite quadratic forms, Acta Arith. 22 (1972), 87–105. 10.4064/aa-22-1-87-105Search in Google Scholar

[23] P. de la Harpe, A. G. Robertson and A. Valette, On the spectrum of the sum of generators for a finitely generated group, Israel J. Math. 81 (1993), no. 1–2, 65–96. 10.1007/BF02761298Search in Google Scholar

[24] P. de la Harpe and A. Valette, La propriété (T) de Kazhdan pour les groupes localement compacts (avec un appendice de Marc Burger), Astérisque 75, Société Mathématique de France, Paris 1989. Search in Google Scholar

[25] T. de Laat and M. de la Salle, Approximation properties for noncommutative Lp-spaces of high rank lattices and nonembeddability of expanders, J. reine angew. Math. (2015), 10.1515/crelle-2015-0043. 10.1515/crelle-2015-0043Search in Google Scholar

[26] M. de la Salle, Towards strong Banach property (T) for SL(3,), Israel J. Math. 211 (2016), no. 1, 105–145. 10.1007/s11856-015-1262-9Search in Google Scholar

[27] C. Druţu, Diophantine approximation on rational quadrics, Math. Ann. 333 (2005), 405–469. 10.1007/s00208-005-0683-xSearch in Google Scholar

[28] C. Druţu, Transference principles and locally symmetric spaces, Sémin. Congr. 19, Société Mathématique de France, Paris 2009. Search in Google Scholar

[29] C. Druţu and J. Mackay, Random groups, random graphs and eigenvalues of p-Laplacians, preprint (2016), https://arxiv.org/abs/1607.04130. 10.1016/j.aim.2018.10.035Search in Google Scholar

[30] D. Fisher and G. Margulis, Almost isometric actions, property (T), and local rigidity, Invent. Math. 162 (2005), no. 1, 19–80. 10.1007/s00222-004-0437-5Search in Google Scholar

[31] E. Gardella and H. Thiel, Group algebras acting on Lp-spaces, preprint (2014), https://arxiv.org/abs/1408.6136. Search in Google Scholar

[32] F. Götze, Lattice point problems and values of quadratic forms, Invent. Math. 157 (2004), no. 1, 195–226. 10.1007/s00222-004-0366-3Search in Google Scholar

[33] Y. Guivarc’h, Sur la loi des grands nombres et le rayon spectral d’une marche aléatoire, Astérisque 74 (1980), 47–98. Search in Google Scholar

[34] N. Higson, Counterexamples to the coarse Baum–Connes conjecture, preprint (1999). Search in Google Scholar

[35] N. Higson, V. Lafforgue and G. Skandalis, Counterexamples to the Baum–Connes conjecture, Geom. Funct. Anal. 12 (2002), no. 2, 330–354. 10.1007/s00039-002-8249-5Search in Google Scholar

[36] N. Higson and J. Roe, Analytic K-homology, Oxford Math. Monogr., Oxford University Press, Oxford 2000. Search in Google Scholar

[37] S. Hoory, N. Linial and W. Wigderson, Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), no. 4, 439–561. 10.1090/S0273-0979-06-01126-8Search in Google Scholar

[38] G. Kasparov, On the Lp Novikov and Baum–Connes conjectures, preprint, https://www.math.kyoto-u.ac.jp/~kida/conf/ask2013/Kasparov.pdf. Search in Google Scholar

[39] A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia Math. Appl. 54, Cambridge University Press, Cambridge 1995. 10.1017/CBO9780511809187Search in Google Scholar

[40] H. Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146–156. 10.7146/math.scand.a-10568Search in Google Scholar

[41] D. Kleinbock and G. A. Margulis, Logarithm laws for flows on homogeneous spaces, Invent. Math. 138 (1999), 451–494. 10.1007/s002220050350Search in Google Scholar

[42] S. Kochen and C. Stone, A note on the Borel Cantelli lemma, Illinois J. Math. 8 (1964), 248–251. 10.1215/ijm/1256059668Search in Google Scholar

[43] V. Lafforgue, Un renforcement de la propriété (T), Duke Math. J. 143 (2008), no. 3, 559–602. 10.1215/00127094-2008-029Search in Google Scholar

[44] V. Lafforgue, Propriété (T) renforcée banachique et transformation de Fourier rapide, J. Topol. Anal. 1 (2009), no. 3, 191–206. 10.1142/S1793525309000163Search in Google Scholar

[45] V. Lafforgue, Propriété (T) renforcée et conjecture de Baum–Connes, Conference on non-commutative geometry in honor of Alain Connes (Paris 2007), Clay Math. Proc. 11, American Mathematical Society, Providence (2010), 323–345. Search in Google Scholar

[46] B. Liao, Strong Banach property (T) for simple algebraic groups of higher rank, J. Topol. Anal. 6 (2014), no. 1, 75–105. 10.1142/S1793525314500010Search in Google Scholar

[47] A. Lubotzky, Discrete groups, expanding graphs and invariant measures, Progr. Math. 125, Birkhäuser, Basel 1994. 10.1007/978-3-0346-0332-4Search in Google Scholar

[48] A. Lubotzky, What is property (τ)?, Notices Amer. Math. Soc. 52 (2005), no. 6, 626–627. Search in Google Scholar

[49] A. Lubotzky and A. Żuk, On property (τ), preprint (2003), http://www.ma.huji.ac.il/~alexlub/BOOKS/On\%20property/.Search in Google Scholar

[50] F. Maucourant, Dynamical Borel–Cantelli lemma for hyperbolic spaces, Israel J. Math. 152 (2006), 143–155. 10.1007/BF02771980Search in Google Scholar

[51] A. Nevo, Pointwise ergodic theorems for actions of groups, Handbook of dynamical systems. Volume 1B, Elsevier, Amsterdam (2006), 871–982. 10.1016/S1874-575X(06)80038-XSearch in Google Scholar

[52] B. Nica, Proper isometric actions of hyperbolic groups on Lp-spaces, Compos. Math. 149 (2013), no. 5, 773–792. 10.1112/S0010437X12000693Search in Google Scholar

[53] P. W. Nowak, Group actions on Banach spaces, Handbook of group actions, Adv. Lect. Math. (ALM) 32, International Press, Somerville (2015), 121–149. Search in Google Scholar

[54] P. W. Nowak, Poincaré inequalities and rigidity for actions on Banach spaces, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 3, 689–709. 10.4171/JEMS/514Search in Google Scholar

[55] P. W. Nowak and G. Yu, Large scale geometry, EMS Textbk. Math., European Mathematical Society, Zürich 2012. 10.4171/112Search in Google Scholar

[56] V. I. Oseledets, Markov chains, skew products and ergodic theorems for “general” dynamic systems, Teor. Veroyatn. Primen. 10 (1965), 551–557. 10.1137/1110062Search in Google Scholar

[57] N. C. Phillips, Open problems related to operator algebras on Lp-spaces, preprint (2014), http://www.math.ksu.edu/events/conference/gpots2014/LpOpAlgQuestions.pdf. Search in Google Scholar

[58] M. Puschnigg, The Baum–Connes conjecture with coefficients for word-hyperbolic groups (after Vincent Lafforgue), Séminaire Bourbaki. Volume 2012/2013. Exposés 1059–1073, Astérisque 361, Société Mathématique de France, Paris (2014), Exp. No. 1062, 115–148.Search in Google Scholar

[59] J. Roe, From foliations to coarse geometry and back, Analysis and geometry in foliated manifolds (Santiago de Compostela 1994), World Science Publisher, River Edge (1995), 195–205. Search in Google Scholar

[60] J. Roe, Index theory, coarse geometry, and topology of manifolds, CBMS Reg. Conf. Ser. Math. 90, American Mathematical Society, Providence 1996. 10.1090/cbms/090Search in Google Scholar

[61] J. Roe, Lectures on coarse geometry, Univ. Lecture Ser. 31, American Mathematical Society, Providence 2003. 10.1090/ulect/031Search in Google Scholar

[62] J. Roe, Warped cones and property A, Geom. Topol. 9 (2005), 163–178. 10.2140/gt.2005.9.163Search in Google Scholar

[63] J. Roe and R. Willett, Ghostbusting and property A, J. Funct. Anal. 266 (2014), no. 3, 1674–1684. 10.1016/j.jfa.2013.07.004Search in Google Scholar

[64] Y. Shalom, Expander graphs and amenable quotients, Emerging applications of number theory (Minneapolis 1996), IMA Vol. Math. Appl. 109, Springer, New York (1999), 571–581. 10.1007/978-1-4612-1544-8_23Search in Google Scholar

[65] Y. Shalom, Invariant measures for algebraic actions, Zariski dense subgroups and Kazhdan’s property (T), Trans. Amer. Math. Soc. 351 (1999), no. 8, 3387–3412. 10.1090/S0002-9947-99-02363-6Search in Google Scholar

[66] Y. Shalom, Explicit Kazhdan constants for representations of semisimple and arithmetic groups, Ann. Inst. Fourier (Grenoble) 50 (2000), no. 3, 833–863. 10.5802/aif.1775Search in Google Scholar

[67] V. Sprindzuk, Metric theory of Diophantine approximations, John Wiley & Sons, New York 1979. Search in Google Scholar

[68] D. Sullivan, Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics, Acta Math. 149 (1982), 215–237. 10.1007/BF02392354Search in Google Scholar

[69] A. Valette, Minimal projections, integrable representations and property (T), Arch. Math. (Basel) 43 (1984), no. 5, 397–406. 10.1007/BF01193846Search in Google Scholar

[70] J. H. Wells and L. R. Williams, Embeddings and extensions in analysis, Ergeb. Math. Grenzgeb. (3) 84, Springer, New York 1975. 10.1007/978-3-642-66037-5Search in Google Scholar

[71] R. Willett and G. Yu, Higher index theory for certain expanders and gromov monster groups. I, Adv. Math. 229 (2012), no. 3, 1380–1416. 10.1016/j.aim.2011.10.024Search in Google Scholar

[72] G. Yu, Hyperbolic groups admit proper affine isometric actions on lp-spaces, Geom. Funct. Anal. 15 (2005), no. 5, 1144–1151. 10.1007/s00039-005-0533-8Search in Google Scholar

[73] R. J. Zimmer, Ergodic theory and semisimple groups, Monogr. Math. 81, Birkhäuser, Basel 1984. 10.1007/978-1-4684-9488-4Search in Google Scholar

[74] Mathematisches Forschungsinstitut Oberwolfach, Mini workshop: Geometrization of property (T), Report Number 29/2001, Oberwolfach, 2001. Search in Google Scholar

Received: 2015-10-27
Revised: 2016-12-24
Published Online: 2017-03-18
Published in Print: 2019-09-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 6.2.2023 from https://www.degruyter.com/document/doi/10.1515/crelle-2017-0002/html
Scroll Up Arrow